Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Extreme confusion, restlessness. Suffered stress induced psychiatric break. Prescribed olazapine, lithium, tegretol. Is tegretol causing restlessness?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
My wife, suffered a stress induced psychiatric break on sept 04 2011. She was prescribed olanzapine 15 mg twice a day,(no prior diagnosis or history of psychiatric disorder) she had to be forcibly admitted to a psychiatric facility on three seperate occasions within a six month period. I am thinking she was sufffering from NMS, in addition to Olonzapine she was given Invega sustaina and a hodge podge of mood stabilizers, Lithium, carbamezipine etc. We have gradually reduced her medications to just ziprasidone 60 mg once daily, and Tegretol 400 mg twice a day. She has been expieriencing episodes of extreme confusion and intense restlessness lasting about 4 hours, on a bi weekly basis. I think this is catatonia brought on by ??? We have been prescribed loazepam to counter these episodes, which does work, but I would like to eliminate them, I suspect the Tegretol. What do you think? Her doctor has been fairly supportive of reducing the levels of meds she was receiving in the board and care, Three months ago she was on 600mg tegretol twice daily, an
Posted Tue, 23 Apr 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 1 hour later
Welcome to Health Care Magic

You wife has a sudden onset episode of behavioral change and psychiatric symptoms in September 2011. She was then started on Olanzapine 30 mg per day. She was forced to get admitted at Psychiatric hospital. She was given long acting injection of Paliperidone (Invega sustaina) and mood stabilizers as Lithium and Carbamazepine. Later her medicines has tapered to Ziprasidone 60 mg per day and Carbamazepine 400 mg per day. Now she has been experiencing episodes of confusion, restlessness for about 4 hrs on biweekly duration.

From the available history and description I have reached to conclusion that most probably she is suffering from Bipolar disorder. Because mood stabilizers especially Lithium are given in Bipolar illness and usually not used in Psychosis or Schizophrenia.
Now coming to your questions-
- The episodes of confusion and restlessness she is having are definitely not due to Catatonia. Catatonia present with different features.
- It may be just the flare up of her psychotic symptoms which may present as restlessness.
- Second possibility, the restlessness may be due to Ziprasidoene. She is on 60 mg Ziprasidone and this dose is a little higher dose (probably required to control her symptoms). Ziprasidone is known to cause Extrapyramidal side effects and akathesia or restlessness occurs in a number of patients receiving this drug. Usually it is continuous restlessness but it may present in different pattern.
- Tagretol or carbamazepine is a mood stablizer and it is a comparatively safer drug but side effect of decrease blood count and serious skin rash has been reported with it. It don't cause akathesia or restlessness. It causes sedation, nausea, dizziness but restlessness at 400 mg doses is not so significant.

For relief of this restlessness Beta Blockers as Propranolol are found to be useful. I will advise you to visit her doctor and discuss again about her problem.

Hope I cleared your doubt, if you have more questions you can ask again.

Dr. Seikhoo Bishnoi MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Follow-up: Extreme confusion, restlessness. Suffered stress induced psychiatric break. Prescribed olazapine, lithium, tegretol. Is tegretol causing restlessness? 4 days later
Answered by Dr. Seikhoo Bishnoi 5 minutes later
Its my pleasure to answer you. Please review if you are satisfied with answer.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor